3rd Sep, 2018
Q1a. Assess Mr Laurent’s medication chart and identify and explain two (2) significant risks that may be associated with the use of these medicines
Mr Laurent is suffering from two conditions named Hypotension and Hypoglycaemia. Hypotension is an abnormal lowered level of blood pressure condition. The pressure of the blood is the force with which the blood gives a push against the artery walls when blood is pumped out by the heart. The condition of Hypoglycaemia is a low blood sugar health condition. Mainly it affects people who have diabetes. The doctor has prescribed some medicines for these conditions.
Perindopril Arginine – This medicine has some side effects which can be risky for weak patients at times. These are as follows:-
- Swelling symptoms of the legs and feet,
- A cough,
- High levels of potassium found in the blood (hyperkalemia),
- Muscle cramps,
- Sexual dysfunction,
- Shortness of breath,
- Itching, and
- Rash or allergies.
The risk or warning factors for the use of this medication is as follows. Without asking the doctor one must not take this medicine. This medicine is one which can transform the rhythm of the heart as well as human body blood pressure all of a sudden. It can make a chest pain become severe and be the cause of heart attacks as well. Hence, the dosage if taken mistakenly can cause severe health risks. The use of this drug can also create some amount of drowsiness. One cannot take this medication and perform driving or run complex equipment or complex machinery as the alertness of a person can be numbed.
Use of Propranolol can also cause a lowered blood sugar condition called hypoglycaemia. It can mask out the different signs related to lower blood sugar like the rate of the heart. The heart rate can become more than the normal rate and cause shakiness and sweating signs in the person. If a person like Mr. Laurent has diabetes and the person takes any diabetes drugs or insulin then one must use this medication with great caution. In children, infants and even adults who do not have diabetes, this medicine can because of low blood sugar. These signs are mostly seen if a person has developed kidney problems or has worked out and engaged in physical exercises for very long. If an individual has asthma or any other breathing problems then this medicine can make the breathing problem worse (Pasco, Henry & Sanders, 2013).
Q1b. Describe the nursing strategies a nurse may implement to prevent/manage the risks you have identified in Question 1a
For the risks associated with Perindopril Arginine usage, a general nursing strategy will be to read all the reports and then with the consultation of the doctor decide on the dosage. The following strategies or care is taken by nurses as a preventive methodology.
- It is checked whether the individual is allergic to the use of Perindopril Erbumine or any other Perindopril related medicine.
- If the individual is allergic to any similar drugs such as the Perindopril, food or similar substances. The patient must be questioned to find out any sign which can be present in the past such as hives, rashes, itching sensation, wheezing, shortness of breath, face swelling, cough, swelling of tongue or lips or any other similar symptoms and signs.
- If the person had any life-threatening or bad reactions such as Angiodema. Such a sign can be related to hand swelling, swelling on face, eyes, tongue or throat, breathing troubles, problems swallowing or an unusual kind of hoarseness.
- If a person posses a kidney disease then it is also to be checked.
- To check whether or not any drug comprising of Aliskiren is used and whether the person possesses diabetes or a high blood pressure or any kidney related problems. The nurse must counter check with pharmacist or doctors if they are unsure about any drugs which have been given possessing Aliskiren inside it.
- One must also inquire whether in the past 36 hours any drug possessing Sacubitril has been given to the patient or not (Kubler, 2016).
Propranolol is not suitable to be given for every individual as there are many harmful side effects of the drug on people having specific conditions. Hence, the nursing strategy is to notify the related medical doctor before the medication begins. If an individual is pregnant or is undergoing a breastfeeding stage or is having health conditions such as liver, asthma, psoriasis, diabetesmellitus or any kidney problems or have any serious heart condition then this medication can worsen the situation. All these conditions can make an interference with the normal treatment flow of the medicine Propranolol. Hence there can be many complications which must be taken care of beforehand as a standard policy. The doctor must also be informed by the patient if there is any slightest of dizziness experienced such as vomiting, nausea, fatigue,head aches, cold hand and feet, diarrhea or any low heart rate condition (Gardner & Griffiths, 2014).
Q2. The medical unit is extremely busy today with many of your patients requiring numerous medications. Apart from the “rights of medication administration” (right patient, medication, dose, route, time, reason for administration and documentation), explain the safety measures that you will implement, to reduce the risk of medication errors while administering Mr Laurents’ medications at 0800 hrs this morning, You are not required to comment on his medications specially in this question.
At 0800 hours early in the morning nurse is administering Mr. Laurent’s medications and charts. The nurse is responsible for risks from any medication. In order to ensure this, they intervene at the right time. If there are any errors then the patient condition can become worse and they may suffer. There can be fatal conditions as well if care is not taken to intervene rightly administer the entire medication and ensure that there are no risks. Some basic things to take care are:-
- Reading the last observed chart of the last doctor.
- Checking on the patient to know if anything is not right from the first-hand experience.
- Ensure all drugs with similar packaging or similar names are distinguished and recognized immediately. If there are confusions nurses are not supposed to take risks. Rather they have to inquire and ask the doctor.
- If medications which were prescribed the last day are not prescribed on this very morning when the nurse is not supposed to make decisions on their assumptions.
- Nurses as a general rule of practice must understand the subject, medicines, their side effects, and prevention techniques. The more knowledge the gain the better can be performed and ensure the safety of life of their patients.
- The medical chart observation made for the patient must contain crucial information like the allergies or reactions the patient has from any specific drug or similar substance. The nurse must spend extra time to read and remember this information.
- All the medications must also be tested on a therapeutic level in order to ensure that they are working. It is the responsibility of the nurse to gain information and knowledge about them in the course of their treatment.
There is many times the name of medicines or sounds which are similar can create crucial errors in clinical settings. Nurses catering to patients at early hours must take care while they are giving medicines to patients. Common mistakes related to a misreading of medical names must be avoided at all costs. Such look-alikes in the field of medication and its names can create serious errors. It is the strategy of the nurse to take care and inform the supervising doctor or many inquiries whenever there is the slightest amount of doubt in their minds. The adverse effects of wrong medications can be life-long and hence must always be prevented (Laatikainen, Dunbar & Janus, 2017).
Q3. Mr Laurent is prescribed intravenous (IV) erythromycin and ceftriaxone. Explain the benefits of regular IV antibiotic administration using relevant pharmacokinetic concepts
There are some medications which Mr. Laurent is given using IV or intravenous injection or an infusion. This means that these are given on the veins directly using a tube or a needle. The best advantage of using an IV is that the healthcare practitioner can give you more than one safe dosage of such medication with no need to get poked with the needle every single time. Such a medication is used as it gives a very efficient and accurate control over the dosage. In some situations where there is a requirement to add medicines to the patient’s body very fast, IV is used. This is often used for emergency conditions such as stroke, heart problems or poisoning situations. In man cases, if a patient uses a liquid or a pill orally the effects are not very immediate. The drug takes a lot of time to mix in the bloodstream and act. An IV drug administration, on the other hand, takes the entire medication very fast into the bloodstream of the patient. Such medications are not just given in a slow manner but also in a very consistent manner.
The drugs used in the IV administration as if the same drugs are taken from the mouth, the stomach or liver enzymes can break them. And breaking them down reduces their good effects on the body. The drug might not be sent into the bloodstream easily and smoothly. Hence such a drug might not be very effective. These are the very reasons why IV is considered as a good option by medical practitioners. It is also used majorly for the treatment of serious conditions. The ability of IV medicines reaching tissues is fast-paced and in much higher concentrations than any oral antibiotics. There are many infections which are very resistant to an oral medication and hence IV is a preferred choice.